Kansas, 2007

Flash Flood in Kansas, June 24, 2007

June 24, 2007 · NWS SGF · 1 event in 1 county or zone

Isolated flash flooding occurred in southeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Isolated flash flooding occurred in southeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 24, 2:25 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 24, 2:25 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 PM CDT SUN JUN 24 2007

.DISCUSSION...

WIDELY SCATTERED THUNDERSTORMS ARE DEVELOPING AGAIN TODAY. A WEAK
UPPER SHEAR AXIS EXTENDS FROM SOUTHERN IL WSW TO THE MO/AR BORDER.
OTHERWISE...NOT LOOKING AT MUCH IN THE WAY OF DISCERNIBLE UPPER AIR
FEATURES. A FEW EXTRA WRINKLES EXIST HOWEVER...WITH INSTABILITY A
LITTLE GREATER VERSUS THE PAST COUPLE OF DAYS WITH MLCAPES ABOUT
2000 J/KG. DRYER AIR ALOFT/RAPID DROP OFF OF THETA E WITH HEIGHT HAS
RESULTED IN AN INCREASE DOWNBURST POTENTIAL WITH STRONGER STORMS. SO
FAR...STORMS HAVE BEEN MORE PREVALENT OVER SW MO/SE KS VERSUS
CENTRAL MO...POSSIBLY DUE TO MUCH DRYER MIDLEVELS IN OUR NORTHERN
CWFA. HOWEVER...THE MORE APPARENT SFC BOUNDARY ATTM...ALBEIT STILL
FAIRLY DIFFUSE...IS OVER THE CENTRAL AND WEST CENTRAL MO WHERE A FEW
ISOLATED UPDRAFTS HAVE BEEN ABLE TO FORM. SHEAR IS WEAK...SO AGAIN
LOOKING AT PULSE TYPE CONVECTION WITH STORMS ORGANIZING ALONG
OUTFLOW BOUNDARIES.  SLOW STORM MOTION WILL RESULT IN LOCALLY HEAVY
RAIN. FOR NOW...WILL KEEP CHANCE POPS IN THE FORECAST FOR THE
EVENING HOURS.

A PERSISTENCE FORECAST STILL LOOKS GOOD OVERALL...AT LEAST FOR THE
NEXT COUPLE OF DAYS WITH MAINLY DIURNAL CONVECTION. A WEAK AND
CHAOTIC UPPER FLOW PATTERN WILL REMAIN IN PLACE THROUGH THE MIDWEEK
PERIOD. THE GFS DOES GRADUALLY BRING MORE ABUNDANT MID AND UPPER
LEVEL MOISTURE BACK INTO THE AREA TUE-WED.

BY THU-FRI...MEDIUM RANGE MODELS ARE STILL IN EXCELLENT AGREEMENT
IN BUILDING AN UPPER LEVEL RIDGE OVER THE ROCKIES IN THE WAKE OF A
VIGOROUS UPPER SYSTEM PROGGED TO MOVE THROUGH SOUTHERN CANADA.
SURFACE HIGH PRESSURE BUILDING INTO THE UPPER MIDWEST AND THE
WESTERN GREAT LAKES IS EXPECTED TO PUSH A COLD FRONT INTO THE
CENTRAL MO AS EARLY AS WED NIGHT BEFORE STALLING OUT NEAR OR OVER
THE MO OZARKS/SE KS LATE IN THE WEEK. A NW FLOW SHORTWAVE (OR TWO)
MAY ENHANCE THE LOW LEVEL FLOW AT TIMES WITH LIFT OVER THE
BAROCLINIC ZONE OVER THE REGION. THE GFS SUFFERS FROM CONVECTIVE
FEEDBACK BY THAT TIME...BUT IT MAY HAVE THE RIGHT GENERAL IDEA WITH
ONE OR MORE CONVECTIVE COMPLEXES/CLUSTER POSSIBLY AFFECTING THE AREA
LATE IN THE WEEK. PRECIPITABLE WATER VALUES PROGGED BY THE GFS ARE
AROUND 2.00 INCHES FRI-SAT. WHILE THIS MAY BE OVERDONE...THE
SITUATION BEARS WATCHING WITH THE POTENTIAL FOR HEAVY RAINFALL
SOMEWHERE NEAR OR IN OUR CWFA. DSA

&&

.AVIATION...
FOR THE 18Z TAF CYCLE...SCATTERED SHOWERS AND THUNDERSTORMS WILL
ONCE AGAIN DEVELOP THIS AFTERNOON OVER SOUTHWEST MISSOURI. WENT WITH
VCTS AT BOTH TAF LOCATIONS GIVEN SOMEWHAT LIMITED COVERAGE OF
STORMS. HOWEVER...MVFR CEILINGS AND VISIBILITIES CAN BE EXPECTED
AROUND STORMS. THE STORMS WILL QUICKLY DIMINISH THIS EVENING WITH
VFR CONDITIONS THEN PREVAILING THROUGH MONDAY MORNING. PREVAILING
WINDS WILL REMAIN LIGHT OUT OF THE SOUTH TO SOUTHWEST.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 24, 12:00 PM CST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN JUN 24 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT SUN JUN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

SCATTERED THUNDERSTORMS. THE STRONGEST THUNDERSTORMS WILL BE
CAPABLE LOCALIZED DAMAGING WIND GUSTS OF OVER 60 MPH...LOCALLY HEAVY
RAIN AND FLOODING...AND SMALL HAIL. ALL THUNDERSTORMS CAN PRODUCE
DANGEROUS LIGHTNING.

  AREAS AFFECTED AND TIMING:

THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP THIS AFTERNOON.
WHILE THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK
AREA...THE MOST FAVORED LOCATIONS WILL BE FROM SOUTHEAST KANSAS AND
WEST CENTRAL MISSOURI INTO THE MID MISSOURI AND SOUTH CENTRAL
MISSOURI AREAS WHERE LOW LEVEL CONVERGENCE IS PRESENT NEAR SURFACE
BOUNDARIES.

  DISCUSSION:

A MODERATELY UNSTABLE ATMOSPHERE WILL INTERACT WITH A WEAK
SURFACE BOUNDARY OVER CENTRAL MISSOURI AND ANY LEFT OVER OUTFLOW
BOUNDARIES TO PRODUCE SCATTERED THUNDERSTORMS ONCE AGAIN TODAY.
AS WITH THE PAST FEW DAYS...A FEW STORMS OR SMALL STORM CLUSTERS
WILL PRODUCE LOCALIZED STRONG OR DAMAGING WIND GUSTS AND HEAVY
RAINFALL. DRYER AIR IN THE MID LEVELS OF THE ATMOSPHERE WILL
ENHANCE DOWNBURST WIND POTENTIAL WITH STRONGER STORMS TODAY. THE
ACTIVITY WILL LIKELY PEAK FROM THE MID AFTERNOON INTO THE EARLY
EVENING HOURS BEFORE GRADUALLY WEAKENING WITH THE LOSS OF DAYTIME
HEATING.

WITH WEAK WINDS ALOFT...INDIVIDUAL THUNDERSTORMS WILL BE SLOW
MOVING. THIS WILL LEAD TO LOCALIZED HEAVY RAINFALL AND FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON A DAILY
BASIS THROUGH SATURDAY. STORM COVERAGE WILL BE ENHANCED THURSDAY
THROUGH SATURDAY AS A COLD FRONT MOVES THROUGH THE REGION AND STALLS
JUST SOUTH OF THE OUTLOOK AREA. DISTURBANCES MAY INTERACT WITH A
VERY MOIST AIR MASS TO PRODUCE PERIODS OF HEAVY RAIN PRODUCING
THUNDERSTORMS OVER PORTIONS OF THE OUTLOOK AREA NORTH OF THE FRONT
LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

BECAUSE OF THE ISOLATED NATURE OF THE STRONGER STORMS...SPOTTER
ACTIVATION IS NOT EXPECTED TO BE NEEDED THROUGH TONIGHT.
HOWEVER...EMERGENCY MANAGEMENT PERSONNEL SHOULD CONTINUE TO MONITOR
LOCAL CONDITIONS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Special weather statement, Jun 24, 1:10 PM CST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
210 PM CDT SUN JUN 24 2007

MOZ095-242015-
CHRISTIAN MO-
210 PM CDT SUN JUN 24 2007

...SIGNIFICANT WEATHER ALERT FOR CHRISTIAN COUNTY UNTIL 315 PM CDT...

AT 208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MARIONVILLE TO
CLEVER TO 6 MILES SOUTHWEST OF HIGHLANDVILLE...OR ALONG A LINE
EXTENDING FROM 6 MILES EAST OF AURORA TO 10 MILES WEST OF
HIGHLANDVILLE TO 6 MILES SOUTHWEST OF HIGHLANDVILLE...MOVING
NORTHEAST AT 5 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. WINDS WITH THESE
THUNDERSTORMS WILL OCCUR WELL AHEAD OF ANY RAINFALL.

SCHAUMANN
Local storm report, Jun 24, 3:54 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
454 PM CDT SUN JUN 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HEAVY RAIN       N LAMAR                 37.49N 94.28W
06/24/2007  M1.53 INCH       BARTON             MO   PUBLIC

            RAIN FELL IN A 35 MINUTE PERIOD.

&&

HATCH
Local storm report, Jun 24, 4:04 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
504 PM CDT SUN JUN 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HEAVY RAIN       3 E MONETT              36.92N 93.87W
06/24/2007  E1.10 INCH       BARRY              MO   PUBLIC

            RAIN FELL IN 25 MINUTES.

&&

HATCH
Local storm report, Jun 24, 4:11 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
511 PM CDT SUN JUN 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HEAVY RAIN       SHERMAN                 37.26N 95.06W
06/24/2007  E2.50 INCH       CHEROKEE           KS   EMERGENCY MNGR

            RAIN FELL IN ONE HOUR.

&&

HATCH
Local storm report, Jun 24, 4:21 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
521 PM CDT SUN JUN 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     FLASH FLOOD      7 N LAMAR               37.60N 94.28W
06/24/2007                   BARTON             MO   PUBLIC

            6 INCHES OF FLOWING WATER WAS COVERING 70TH ROAD. 2.32
            INCHES OF RAINFALL WAS MEASURED IN ONE HOUR.

&&

HATCH

The radar

The Springfield radar (KSGF), 135 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cherokee

When
June 24, 4:23 PM CST to 7:00 PM CST
Where
Cherokee County, West Mineral
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.280, -94.920

A stationary thunderstorm over the city of West Mineral caused several streets to become flooded and impassable to motorists.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 44590.